Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 110, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 2006, 4:40 PM EDT for Columbus County, North Carolina. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 2006, 4:40 PM EDT (20:40 UTC)
- Expired
- May 26, 2006, 5:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 37 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:12 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1303 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:05 PM EDT, 35 minutes earlier.
Area forecast discussion, May 26, 4:05 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 405 PM EDT FRI MAY 26 2006 .SHORT TERM (THROUGH SUNDAY)... SVR CONVECTION IS ONGOING OVER THE PEE DEE REGION OF SC IN RESPONSE TO A PIEDMONT TROF AND MODEST UPPER DIFLUENCE. UPPER TROF AXIS STILL LURKING A BIT FARTHER UPSTREAM AND HELPING TO INITIATE CONVECTION JUST OFF THE HIGHER TERRAIN. MOST IMPORTANT FACTOR IN THE FIRST PERIOD IS WW 402 AND ONGOING CONVECTION. AT THIS POINT FIGURE THAT COVERAGE AFTER THE VALID TIME OF THE TONIGHT FORECAST WILL MERIT SCATTERED WORDING. PRECIP CHANCES WILL DECREASE QUITE RAPIDLY BY MIDNIGHT. ROUGHLY A PERSISTENCE FORECAST ON SATURDAY...HOWEVER WITH UPPER RIDGING STARTING TO BUILD THE PRECIP CHANCES SHOULD BE MUCH LESS. STILL JUST JUICY ENOUGH IN THE LOW LEVELS THAT A 20 POP IN THE AFTERNOON/EVENING IS WARRANTED. LATER SHIFTS MAY FIND THAT IS EVEN TOO PESSIMISTIC. COLD FRONT DROPS IN SATURDAY NIGHT BUT THE MAIN IMPACT WILL BE ON DEWPOINTS AND MIN TEMPS. MAX TEMPS SUNDAY LOOK NEARLY AS WARM AWAY FROM THE WATER AS TODAY OR SATURDAY. && .LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)... HPC GUIDANCE PRETTY CLOSE TO THE GOING EXTENDED FORECAST SO NO SIGNIFICANT CHANGES WILL BE MADE. COASTAL TROF DEVELOPS ON WED SO HAVE INCLUDED A 20 POP IN THE GRIDS ALONG THE COAST...BUT THAT WILL REMAIN SILENT IN THE ZFP. PRECIP CHANCES INCREASE SLIGHTLY TOWARD THE END OF THE PERIOD AS A COLD FRONT APPROACHES FROM THE WEST. OTHERWISE BERMUDA HIGH PRESSURE WILL KEEP TEMPS ON THE HIGH SIDE OF CLIMO...ESPECIALLY INLAND. && .AVIATION... ALL TERMINALS INITIALIZE UNDER VFR CONDITIONS EARLY THIS AFTERNOON. SINCE THEN CONVECTIVE CLOUDS HAVE DEVELOPED. HAVE USED TEMPO GROUPS TO ADDRESS THUNDERSTORM ACTIVITY THIS AFTERNOON AS PIEDMONT TROUGH GETS ACTIVE IN ALL TERMINALS WITH ACTIVITY COMMENCING EARLY IN FLO AND ALONG THE SEA BREEZE BOUNDARY AT THE COASTAL TERMINALS. USED PREVAILING VCTS IN ALL TERMINALS AFTER 0000 UTC. NEXT PACKAGE...0000 UTC ISSUANCE...WILL LIKELY HAVE A BETTER HANDLE ON CONVECTIVE TRENDS PINPOINTING ACTIVITY WITH TEMPO GROUPS. WILL LIKELY BE SOME FOG AROUND TONIGHT AFTER ACTIVITY ENDS. THE FOG WILL BE A FUNCTION OF WHO RECEIVES THE RAIN AND CONVECTIVE DEBRIS CLOUDS. SUBSEQUENT SHIFTS WILL HAVE A BETTER HANDLE ON THESE TRENDS AS WELL. && .MARINE... CONVECTION KEEPING THINGS BUSY SO WILL KEEP SHORT. SOUTH TO SOUTHWEST FETCH CONTINUES TO PREVAIL AND SEAS ARE CLOSER TO 5 FT ACROSS MOST OF THE COASTAL WATERS. STRONG JET TRAVERSING BY TONIGHT AND THE PRESSURE GRADIENT AHEAD OF THE COLD FRONT WILL ALLOW SPEEDS TO TONIGHT THROUGH THIS EVENING. SEAS WILL CONTINUE TO BUILD AND WILL LEAVE THE SMALL CRAFT ADVISORY IN PLACE THROUGH SATURDAY MORNING. DURING SUNDAY MORNING THE FRONT WILL SHIFT SOUTH OF THE WATERS WITH WEAKER NORTH TO NORTHEASTERLY FLOW TO TAKE HOLD. EACH AFTERNOON THROUGH THE FIRST PART OF NEXT WEEK THE WIND MAY VEER TO AN EASTERLY DIRECTION CLOSER TO THE COAST IN RESPONSE THE DAILY SEA BREEZE. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ250-252-254-256. && SHORT TERM...RAS AVIATION...SHK MARINE...PFAFF
Hazardous weather outlook, May 26, 2:30 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT FRI MAY 26 2006 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-271000- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG -GEORGETOWN 230 PM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORM ARE POSSIBLE THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING. THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND MUCH OF TONIGHT. AMZ250-252-254-256-271000- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 230 PM EDT FRI MAY 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORY CONDITIONS RE-DEVELOPING BY LATE THIS AFTERNOON AND PERSISTING THROUGH MIDDAY SATURDAY. IN ADDITION...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE COASTAL WATERS THIS AFTERNOON AND EVENING. THE SEVERE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL THE SIZE OF PENNIES OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 15
In the hours before
Local storm report, May 26, 3:55 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
355 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LAKE CITY 33.87N 79.75W
05/26/2006 E0.75 INCH FLORENCE SC PUBLIC
PENNY SIZE HAIL
&&
PFAFFLocal storm report, May 26, 4:13 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
413 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL CADES 33.78N 79.78W
05/26/2006 E0.75 INCH WILLIAMSBURG SC TRAINED SPOTTER
WINDS ALSO DESCRIBED AS STRONG.
&&
TRALocal storm report, May 26, 4:18 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
418 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 6 NW KINGSTREE 33.73N 79.90W
05/26/2006 E0.75 INCH WILLIAMSBURG SC PUBLIC
REPORT FROM THE MOUZON COMMUNITY NORTHWEST OF KINGSTREE.
&&
TRALocal storm report, May 26, 4:24 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
424 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL LUMBERTON 34.63N 79.01W
05/26/2006 E0.75 INCH ROBESON NC TRAINED SPOTTER
PENNY SIZE HAIL NEAR LUMBERTON HOSPITAL.
&&
RASLocal storm report, May 26, 4:26 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
426 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL LUMBERTON 34.63N 79.01W
05/26/2006 E0.88 INCH ROBESON NC BROADCAST MEDIA
&&
RASLocal storm report, May 26, 4:37 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
437 PM EDT FRI MAY 26 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 E DILLON 34.42N 79.30W
05/26/2006 E0.88 INCH DILLON SC PUBLIC
FARM SUPPLY STORE REPORTED NICKEL SIZE HAIL
&&
PFAFFThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:45 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Florence | 30 min |
| May 26, 3:13 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 62 min |
| May 26, 3:15 PM EDT | Severe Thunderstorm Warning | ILM | Florence | 60 min |
| May 26, 3:22 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 53 min |
| May 26, 3:56 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 64 min |
| May 26, 4:02 PM EDT | Severe Thunderstorm Warning | ILM | Dillon | 27 min |
| May 26, 4:15 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| May 26, 5:03 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 27 min |
| May 26, 5:13 PM EDT | Special Marine Warning | ILM | 62 min | |
| May 26, 5:31 PM EDT | Special Marine Warning | ILM | 59 min | |
| May 26, 5:34 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 26 min |
| May 26, 5:48 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 28 min |
| May 26, 6:03 PM EDT | Special Marine Warning | ILM | 42 min | |
| May 26, 7:43 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 47 min |
| May 26, 4:04 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 46 min |
| May 26, 4:12 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 63 min |
| May 26, 5:11 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.